GiJoe

Senior Member
7+ Year Member
15+ Year Member
Mar 13, 2003
299
0
Visit site
Status
had a patient a while ago who was on dig. Had hyper K (cant remember why, may have been renal failure? ) Dig level was therapeutic, not toxic. there were some peaked T's -- not huge but not normal either. gave insulin glucose bicarb kayexalate but then I thought about Calcium. sure i know its a no no in dig TOXicity, but is it ok to give it if you're therapeutic on dig?
 

southerndoc

life is good
Moderator Emeritus
Lifetime Donor
15+ Year Member
Jun 6, 2002
12,111
1,117
Atlanta
Status
Attending Physician
Calcium is not indicated for peaked T's. It's indicated for widening of the QRS complex. It really doesn't add anything useful for its 40 min half-life and all the associated complications (phlebitis, necrosis, etc.). If there is QRS widening, then definitely give it. The additional calcium will cause faster potassium efflux during phase 2 of excitation.

Calcium in the treatment of hyperkalemia is the most misunderstood concept of hyperkalemic treatment.
 

Jeff698

EM/EMS nerd
15+ Year Member
Aug 11, 2000
1,998
15
Salado, Texas
Status
Attending Physician
I think about Ca as a way to interrupt the transition from widened QRS (the indication) to sine wave pattern (the badness to be avoided).

As Southern points out, ain't an issue with only peaked Ts.

Take care,
Jeff
 

EM OR BUST

10+ Year Member
5+ Year Member
Mar 18, 2007
271
1
Status
Resident [Any Field]
yes u can give Ca if the dig level is theraputic. The Ca for peaked Ts differs on who my attending is that day. Some give it to all hyperCa pts no matter what the ecg shows, some give it for peaked Ts, state they want to block the transition to wide QRS( I know it dosent make sense), and some only give it to wide QRS pts.